Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Doc thinks I'm depressed. I think it's the meds.. Confused
Aug 12, 2001

I am confused. I was diagnosed with aids 6 months ago and my CD4 was 125 and vl 500,000+ My figures have improved: CD4 is 275 and vl 500. I have told my Doc that I am having trouble with fatigue and she thinks I am depressed. I have told her I am 'down in the dumps' but due to constant tiredness. How do I differentiate between tiredness and depression? Does the differentiation really matter when it comes to taking anti-d's? I have resisted going onto anti-depressants but wonder if I should go ahead and try them now, regardless of the fact that the 'blues' may be due to a physical reaction to the meds. I have had all the blood-tests done and my Doc has said everything is okay with regard to OI's etc. Therefore I am assuming I am having a 'fatigue' reaction to the meds: Combivir & Indinavir. Depressed or tired? Can I take anti-d's regardless or should I ask my Doc to be more creative with the choice of meds? I think I've asked a simple question but over-complicated it in the writing!! I hope you understand. Thanks

Response from Mr. Shernoff

While it is possible that you are tired from your antiviral medications that is not the only possibility. I have actually never heard of a person getting depressed symptoms, (other than fatigue) from anti viral therapy. In order to rule out all possible causes for your tiredness, please ask your doctor to order a blood test that will check your blood testoserone levels as many people with HIV have low levels of testoserone that may also make a person tired.

You should also ask your primary care doctor for a referral to a psychiatrist who is a specialist in working with people with HIV so that he or she can do a professional assessment of whether or not you have symptoms of a clincial depression that might be contributing to your tiredness, but could respond to the correct medication.

Frankly I never have understood whyt so many people resist trying antidepressants when they are suffering from symptoms of depression. These medications are NOT "Happy Pills," that make anyone feel better. They only work if there is a biological depression. If in consultation with a good psychaitrist it is determined that you are suffering from depression I urge you to follow the advice, if it is given to begin antidepressants. They will only make you feel better.

Michael Shernoff, MSW



Previous
what can I do now!?
Next
Interleukin2

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement